CommunityBrowse groupsBlogEtiquetteInvite Your friendsSuccess Stories


Depo shot

Is anyone on Depo Provera? If so, how long have you been on it and have you had any side effects? I thought I read somewhere that it was not safe to stay on it that true?

Fri. Apr 21, 7:04pm

Add comment  
The FDA has issued a warning that long-term use of Depo Provera may result in loss of bone density (unknown if and/or how much of this is reversbile) and Pfizer has added a recommendation to their web site that recommends women use depo for less than 2 years unless other forms of birth control are inadequate.

Aside from that I used Depo for 8 years (if I had known about the bone density findings it would have been less). And of course there were side effects. However the ones I experienced may not be the ones you or others experience. According to my gyno though. weight gain is the most common one. I definitely gained weight, and almost everyone I've spoken to who has used depo has reported weight gain and/or greater difficulty in losing weight. There were definitely others including; depression (mild), loss of libido, vaginal driness, and no periods (rawked!).

Since I had a raging libido, was underweight and very moody when I started depo - most of the side effects were a relief at first. However as I got older they were less appreciated ;-) Since getting off depo (and that takes awhile which is something to consider), I have noticed that losing weight seems easier, my sex drive has definitely returned and so has my ability to 'self-lubrcate'. I really can't tell if my depression has lifted because I found a great relationship and started a whole new, rewarding career, or if the depo really was a contributor.

So maybe a little TMI, but that's been my experience. I really, really don't want osteoperosis though, and thanks to the extended time I was on depo I am aware that my risk is much greater now than it would have been. Thus I am religious about getting all my calcium and incorporating weight-bearing exercise into my routine.

Friday, April 21, 2006, 8:05 PM

Add comment
^^^ link to a release containing info on the FDA warning and Pfizer's position


Friday, April 21, 2006, 8:09 PM

Add comment
I've been on Depo for about 3 years now. The best side effect for me is no period. I used to have horrible cramps and headaches every month, and the Depo ended that. The bad side effect for me has definitely been weight gain. Some of the weight I have gained is my own fault, but some of it was due to the Depo. There was also about 6 months when I first started it where I had a lot of spotting. That was annoying, but way worth noth having a period for the last 2 1/2 years.

My gyno told me this year that I should really start considering switching to another form of BC because being on it for too long can affect bone density. She said I shouldn't be too alarmed, but that I should probably switch within a year or so. I've been putting it off though because I love not having a period.

I would definitely suggest reading up on it before you start it. I read a lot on it before I started it, and different people seem to have vastly different experiences with it. Once you get the shot you're stuck with the effects of it for a minimum of 3 months, so that's something to keep in mind. Also, my friend told me that once she got off it after being on it for several years it took her about a year to get back to a "normal" period.

Personally, I've liked it, but I think everyone's experience varies.

Friday, April 21, 2006, 9:35 PM

Add comment
I haven't personally been on Depo-Provera, but I am using Mirena. Mirena is an IUD, which means they "stick it up there...WAY up there". It hurt pretty bad for the first day or so, and then my body just got used to it. There's no major cramps, I haven't had my period in over a year, and there's no huge side effects. It's been great, and I don't have to think about it until 2009! So if you're looking for an alternative because of the convenience of not having a monthly period, you really should look into it. My nurse practitioner made sure I was in a monogamous relationship though, since there's an increased risk of STD infection. Anyways, there's a ton of BC options out there, and everyone should find one that's right for them!

Saturday, April 22, 2006, 3:52 AM

Add comment
One more thing... I have gained a little bit of weight since switching to an IUD, and found that it's a little more stubborn to get rid of, but they may be more because I'm not playing water polo for my college anymore :)

Saturday, April 22, 2006, 3:53 AM

Add comment
i was on depo once just to try it out but it made me feel super emotional all the time and i could not handle that, but i liked the no period thing.

Sunday, April 23, 2006, 10:13 AM

Add comment
The best part about Depo was not worrying about popping a pill every day and deal with it only 4 times a year. But risk of blood clots etc. outweighed the benefits, so I switched 1st to Ortho evra and then to Yasmin. Being longtime on oral contraceptives shrinks your periods anyway (I only have like a day or two), so I don't miss much the depo no-period thing. Anything sustained release like Depo cannot be good for you - drug companies have to formulate drugs with more drug concentration, so the effective amount of the drug reaches your bloodstream. I think I had also read that being on Depo for a long time - prolongs your infertility after you get off it (any OCs do, but with Depo I heard there are more difficulties to get pregnant if you decide to go off of it).

Monday, April 24, 2006, 10:01 AM

Add comment
I am on the Nuva Ring and I LOVE IT!! I have had ovarian cysts since I started getting my period in 8th grade(I am 27 now) and this is the only BC that has made them stop forming. I started it about 3 yrs. ago and hope to never have to change! I added the link below for more info. I also used to have cramps, breakthrough and nausea during the entire week of my period and I very rarely have any of the above now!


Monday, April 24, 2006, 10:14 AM

Add comment
I was on Depo for 9 months (3 shots). I gained a bunch of weight and had acne for the only time in my life. Because I could physically see and feel a change in my body, I decided to come off of it. Now I'm on Ortho Cyclen, and have been for about 4 years. After I came off of Depo, I was on Ortho Tri-Cyclen for about a year, but all the changing hormones gave me horrible headaches. The constant hormone from Ortho Cyclen works for me.

Monday, April 24, 2006, 10:18 AM

Add comment
period lasts longer

ive been on depo provera for about a month now and the only side effect ive had is that my period is non stop.. ive had it for almost a month now.. whne i got the shot.. it stopped for a few days and then it came back before it was supposed to and wont go away.. my doctor said it was normal (just my body getting used to it), but this is honestly the worst side effect ever..
but i think ill stick with it, so that eventually my period will go away for good

Saturday, June 02, 2007, 1:19 AM

Add comment

Explore Related Articles
Weight Loss Motivation   Sustainable Weight Loss
Weight Lifting    Hypnosis and Weight Loss
Emotional Eating   Help Losing Weight
Free Weight Loss Program   Weight Watchers Points  NutriSystem
How To Change Anything

Related Content:

How To Lose Weight- The Basics
Weight Watchers Points System
The Fat Smash Diet
The Eat To Live Diet
The Beck Diet Solution
How To Get The Motivation To Lose Weight


How To Be Successful Using PEERtrainer

How To Burn Fat
Online Weight Loss Support- How It Works
Does Green Tea Help You Lose Weight?
Tips On Using PEERtrainer
Visit The PEERtrainer Community
Diet and Fitness Resources


Weight Watchers Meetings
Learning To Inspire Others: You Already Are
Writing Down Your Daily Workouts
Spending Money On A Personal Trainer?
How I Became A Marathon Runner


Preventive Health

How To Prevent Injuries During Your Workout
Flu Season: Should You Take The Flu Shot?
Are You Really Ready To Start PEERtrainer?
Super Foods That Can Boost Your Energy
Reversing Disease Through Nutrition

New Diet and Fitness Articles:

Weight Watchers Points Plus
How To Adjust Your Body To Exercise
New: Weight Watchers Momentum Program
New: PEERtrainer Blog Archive
Review Of The New Weight Watchers Momentum Program

Weight Loss Motivation by Joshua Wayne:

Why Simple Goal Setting Is Not Enough
How To Delay Short Term Gratification
How To Stay Motivated
How To Exercise With A Busy Schedule

Real World Nutrition and Fitness Questions

Can Weight Lifting Help You Lose Weight?
Are Protein Drinks Safe?
Nutrition As Medicine?

Everyday Weight Loss Tips

How To Eat Healthy At A Party
How To Eat Out And Still Lose Weight
The Three Bite Rule
Tips On How To Stop A Binge